It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



General Health Message Board

  • Hydrochlorothiazide Side Effects

  • Post New Thread   Reply Reply
    Thread Tools Search this Thread
    Old 09-22-2019, 10:17 AM   #1
    janld
    Member
    (female)
     
    Join Date: Mar 2009
    Location: Birmingham, AL USA
    Posts: 71
    janld HB User
    Hydrochlorothiazide Side Effects

    I need help! I have been taking BP meds for several years, but recently my top number has gotten up to 150/145 with other numbers being ok. I know that isn't considered high, but it had me concerned so I contacted my cardiologists and he sent me hydrochlorothiazide 12.5 (I am an older lady and recently lost 15#'s on a diet). My bp med is generic for Cozaar. After taking the hydrochlorothiazide for 1 week, I felt my legs tingling. I looked at my arms and the skin was more wrinkled. I looked at my legs and they were extremely wrinkled. The skin was very dry. I immediately called the doctor and nurse told me to drink more water, moisturize my legs and continue taking the drug. I stopped the drug that day. I knew it was a side effect. I also felt lousy and my bp and heart rate elevated every time I took it because I was so upset. After a few days, the skin on my legs began to peel. It is strange that only my arms and legs have been effected. I have an appt with my primary tomorrow for my annual checkup and will get second opinion from her before I see my cardiologist. He proscribed this drug, not my primary. I have gone on too long, but would love to hear from anyone who has had this problem. I am feeling slightly better, and my arms have improved more than my legs. I guess it will just take time to recover. Thanks in advance for any help.

     
    Reply With Quote
    Sponsors Lightbulb
       
    Old 09-22-2019, 01:44 PM   #2
    Titchou
    Senior Veteran
    (female)
     
    Join Date: Apr 2005
    Location: Birmingham, AL
    Posts: 20,494
    Titchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB User
    Re: Hydrochlorothiazide Side Effects

    HCTZ is a diuretic so your symptoms sound normal. Outside of stopping the drug, adding more water would be the correct solution.

     
    Reply With Quote
    Old 09-22-2019, 02:28 PM   #3
    MSNik
    Senior Veteran
    (female)
     
    Join Date: Sep 2006
    Location: USA
    Posts: 13,193
    MSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB User
    Re: Hydrochlorothiazide Side Effects

    Your doctor was correct....when taking that drug, you need to hydrate more often and moisturize your skin. The exact side effects you described are exactly what happens when you take it.
    TO counter it, you should not have stopped taking it, you should have done what your doctor suggested. After a few weeks on it and increasing your hydration, all would be normal again.
    __________________
    RRMS- dx 05

     
    Reply With Quote
    Old 09-28-2019, 10:31 AM   #4
    janld
    Member
    (female)
     
    Join Date: Mar 2009
    Location: Birmingham, AL USA
    Posts: 71
    janld HB User
    Re: Hydrochlorothiazide Side Effects

    Thanks for your response to my post. Update..saw my primary last Tuesday for annual and she looked at my legs (which are extremely wrinkled) and said "you are allergic to sulfa drugs. I feel better, but my skin on legs is so tight. I'm being careful what I use for that. I got a moisture cream from the nail salon and almost used the whole jar the first time. BIG mistake...it made it worse. If I am not better soon, going to make appt with my derm. doc.
    Thanks again...I love it when someone responds.

     
    Reply With Quote
    Old 09-28-2019, 10:34 AM   #5
    janld
    Member
    (female)
     
    Join Date: Mar 2009
    Location: Birmingham, AL USA
    Posts: 71
    janld HB User
    Re: Hydrochlorothiazide Side Effects

    Quote:
    Originally Posted by Titchou View Post
    HCTZ is a diuretic so your symptoms sound normal. Outside of stopping the drug, adding more water would be the correct solution.
    Thanks so much for your response to my post. I am still dealing with the wrinkled skin problem, but hopeful of getting better soon. Thanks again.

     
    Reply With Quote
    Old 09-28-2019, 12:34 PM   #6
    Titchou
    Senior Veteran
    (female)
     
    Join Date: Apr 2005
    Location: Birmingham, AL
    Posts: 20,494
    Titchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB User
    Re: Hydrochlorothiazide Side Effects

    Lisinopril does have a caution for those allergic to sulfa drugs. Surprised your doctor or pharmacist didn't notice that and call your attention to it.Mostly though it causes stomach distress till you get used to it.

     
    Reply With Quote
    Reply Reply




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 04:44 PM.





    © 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!